Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 259, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 27, 2009, 3:53 PM CDT for Greene County, Sumter County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2009, 3:53 PM CDT (20:53 UTC)
- Expired
- May 27, 2009, 4:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Greene County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 132 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:25 PM CDT, 28 minutes earlier.
Area forecast discussion, May 27, 3:25 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 325 PM CDT WED MAY 27 2009 .DISCUSSION... VERY MOIST AIRMASS REMAINS IN THE AREA TODAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING IN ASSOCIATION WITH SEVERAL SHORTWAVES MOVING THROUGH AHEAD OF A COLD FRONT ACROSS WESTERN PORTIONS OF THE ARKLAMISS. THIS FRONT WILL CONTINUE TO MOVE SLOWLY EASTWARD TONIGHT...INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE DAY ON THURSDAY. GENERAL THINKING IS THAT THERE WILL BE TWO ROUNDS OF SHOWERS AND THUNDERSTORMS THAT WILL AFFECT PORTIONS OF CENTRAL ALABAMA...ONE EARLY IN THE MORNING IN ASSOCIATION WITH A PREFRONTAL TROUGH...AND ONE DURING THE DAY IN ASSOCIATION WITH THE ACTUAL COLD FRONT. CONVECTIVE DEVELOPMENT WITH THE PREFRONTAL TROUGH WILL SPREAD SHOWERS AND THUNDERSTORMS EASTWARD INTO WESTERN PORTIONS OF ALABAMA...BUT THE STORMS SHOULD GENERALLY DISSIPATE BEFORE REACHING CENTRAL PORTIONS OF THE STATE DUE TO THE LOSS OF DAYTIME HEATING. THE SECOND ROUND OF SHOWERS AND STORMS IN ASSOCIATION WITH THE ACTUAL COLD FRONT LOOKS TO BE THE MAIN AREA OF CONCERN TOMORROW...WITH SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CENTRAL ALABAMA DURING THE AFTERNOON HOURS. IN THE VERY MOIST AND UNSTABLE ENVIRONMENT...WITH CAPE VALUES APPROACHING 2000 J/KG...AND STRONG UNIDIRECTIONAL WIND SHEAR IN THE MID- LEVELS...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS AT THE SURFACE BEING THE PRIMARY THREATS. THE STORM PREDICTION CENTER HAS A MAJORITY OF CENTRAL ALABAMA AND PORTIONS OF WESTERN GEORGIA UNDER A SLIGHT RISK FOR SEVERE WEATHER AS THE COLD FRONT REDEVELOPS CONVECTION LATER IN THE AFTERNOON AND EVENING. BEHIND THE COLD FRONT...A SHOT OF DRIER AIR WILL MOVE IN FROM THE NORTHWEST ON FRIDAY. LEFT A SLIGHT CHANCE OF POPS ACROSS THE AREA ON FRIDAY FOR THE POSSIBILITY OF A FEW IMPULSES TO ROTATE AROUND THE LOW PRESSURE AREA IN THE NORTHWESTERLY FLOW ALOFT. THINGS BEGIN TO FINALLY DRY OUT ON SATURDAY...AS HIGH PRESSURE BUILDS IN TO OUR WEST. MOSTLY SUNNY SKIES LOOK TO PREVAIL FOR THE REMAINDER OF THE FORECAST PERIOD...WITH TEMPS HEATING UP A BIT. TEMPERATURES AROUND 90 ARE EXPECTED FOR SUNDAY AND MONDAY...WHICH ARE ABOUT FIVE DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. HIGHS IN THE UPPER 80S ARE EXPECTED FOR THE REMAINDER OF THE PERIOD. LOWS WILL RANGE FROM THE LOWER 60S ON SATURDAY AFTER THE FRONTAL PASSAGE...AND WILL RISE INTO THE MID 60S FOR THE REST OF THE PERIOD. 56/17 && .AVIATION...18Z TAF DISCUSSION. SCATTERED TO BROKEN CUMULUS FIELD IS EXPECTED THROUGH THE AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH CENTRAL ALABAMA BUT SHOULD NOT BE WIDESPREAD ENOUGH TO INCLUDE IN TAFS. CURRENT RADAR TRENDS SUGGEST MORE NUMEROUS SHOWERS AND STORMS WILL BE POSSIBLE ACROSS FAR SOUTHERN ALABAMA AND NORTHERN FLORIDA. SOME OF THESE STORMS COULD DRIFT NORTH AND EASTWARD TOWARD TOI LATER THIS AFTERNOON...SO WILL CONTINUE TO MONITOR THE CONVECTIVE TRENDS. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 84 63 82 60 / 40 60 20 20 10 ANNISTON 67 84 65 82 59 / 40 60 20 20 10 BIRMINGHAM 68 84 65 82 60 / 40 50 20 20 10 TUSCALOOSA 68 85 65 83 62 / 50 20 20 20 10 CALERA 68 84 66 82 60 / 30 50 20 20 10 AUBURN 66 85 65 84 59 / 30 60 30 20 10 MONTGOMERY 69 85 67 85 62 / 30 60 20 20 10 TROY 69 85 67 84 62 / 30 60 30 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 56/88
Hazardous weather outlook, May 27, 1:30 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT WED MAY 27 2009 ALZ011>015-017>050-281828- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 130 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING... FROM 2 PM UNTIL 8 PM...PRODUCING WIND GUSTS OF 40 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY... PRODUCING DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. THE PRIMARY RISK AREA WILL BE AREAS ALONG AND SOUTH OF I-20...MAINLY BETWEEN 2 PM UNTIL 8 PM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY ON THURSDAY.
In the hours before
Special weather statement, May 27, 2:08 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 208 PM CDT WED MAY 27 2009 ALZ022-030-031-272000- GREENE-PICKENS-SUMTER- 208 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND SUMTER COUNTIES UNTIL 300 PM CDT... AT 206 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF MEMPHIS...OR 8 MILES SOUTHWEST OF ALICEVILLE...MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MEMPHIS. GEORGE DOWNER AIRPORT. MCMULLEN. ALICEVILLE. PLEASANT RIDGE. DILLBURG. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 27, 2:27 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 227 PM CDT WED MAY 27 2009 ALZ031-272015- GREENE- 227 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR GREENE COUNTY UNTIL 315 PM CDT... AT 227 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WEST GREENE...OR 8 MILES NORTHWEST OF EUTAW... MOVING NORTHEAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WEST GREENE. I 20 REST AREA NEAR EUTAW. CLINTON. LEWISTON. UNION. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
Special weather statement, May 27, 3:24 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 324 PM CDT WED MAY 27 2009 ALZ030-031-272115- GREENE-SUMTER- 324 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 415 PM CDT... AT 323 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR GAINESVILLE...OR 12 MILES WEST OF EUTAW. THIS STORM WAS NEARLY STATIONARY. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GAINESVILLE. NEW MOUNT HEBRON. WEST GREENE. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 2:36 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 39 min |
| May 27, 3:27 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 33 min |
| May 27, 3:33 PM CDT | Areal Flood Advisory | BMX | Greene, Sumter | 3 hr |
| May 27, 4:06 PM CDT | Areal Flood Advisory | BMX | Dallas, Marengo, Perry | 3 hr |
| May 27, 4:16 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 44 min |
| May 27, 4:28 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 29 min |
| May 27, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 40 min |
| May 27, 4:54 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 31 min |
| May 27, 5:20 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton | 115 min |
| May 27, 5:25 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Chilton | 50 min |
| May 27, 6:01 PM CDT | Areal Flood Advisory | BMX | Marengo | 3 hr |
| May 27, 6:16 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 44 min |
| May 27, 6:53 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 52 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.